Clozapine-induced neuroleptic malignant syndrome: Review and report of new cases

P. Sachdev, J. Kruk, M. Kneebone, D. Kissane

Research output: Contribution to journalArticleResearchpeer-review

98 Citations (Scopus)

Abstract

The published case reports of clozapine-induced neuroleptic malignant syndrome (NMS) are reviewed, to which the authors add three, and possibly four, new cases seen in Australia, occurring in an estimated 1,250 patients exposed to the drug. The review suggests that typical NMS does occur with clozapine and that its incidence may be as common as with the classic neuroleptics. The features of clozapine-induced NMS may be somewhat different, with fewer extrapyramidal side effects and a lower rise in creatine kinase levels. The occurrence of NMS with clozapine raises important issues with regard to our understanding of the pathophysiology of the syndrome.

Original languageEnglish
Pages (from-to)365-371
Number of pages7
JournalJournal of Clinical Psychopharmacology
Volume15
Issue number5
DOIs
Publication statusPublished - 1 Jan 1995

Cite this